Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 196, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 24, 2020, 3:20 PM CDT for Gregg County, Rusk County, Upshur County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2020, 3:20 PM CDT (20:20 UTC)
- Expired
- May 24, 2020, 4:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Gregg County, TX, Rusk County, TX, Upshur County, TX
The radar
The Shreveport radar (KSHV), 94 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1546 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:05 PM CDT, 15 minutes earlier.
Area forecast discussion, May 24, 3:05 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Shreveport LA 305 PM CDT Sun May 24 2020 .SHORT TERM.../Tonight through Monday Night/ Increasing low-level moisture and instability has resulted in a surge of convection this afternoon, aided by an advancing upper level disturbance lifting north from central Texas coupled with an active sea breeze from the coast. These factors will continue to enhance shwrs and tstms through the remainder of this afternoon and into the evening hours although the overall convective coverage and intensity should gradually begin to lessen with the loss of heating after sunset. A Marginal Risk of severe weather continues to cover the much of the region with the threat of a few storms capable of dropping some strong gusty winds with heavy downpours, possibly leading to localized flooding where any training storms set up. A brief lull in convection will likely come later in the evening closer to midnight before the next major shortwave dives eastward across Texas ahead of the longwave trough entering the Plains. Therefore, expect another round of shwrs and tstms to take aim on the region early Monday, especially across the western half of the region closer to the SW to NE track of the shortwave before lifting north of the middle Red River Valley closer to midday on Monday. By Monday afternoon, expect convection to become more diurnally driven during peak heating as the main forcing mechanism will be shifting north of the region. However, expect convective coverage to remain quite high as moisture and instability will continue to be favorable for additional development beyond Monday afternoon into Monday night as the longwave trough dives farther SE from the Plains into north Texas. Therefore, have maintained high PoPs into Monday night with the trough digging farther SE and providing for increased forcing. With the additional rainfall expected to come, a Flash Flood Watch may need to be considered heading into early next week. For now, that threat does not appear to be sufficient to warrant flood headlines but will continue to closely monitor this potential. /19/ .LONG TERM.../Tuesday through Sunday/ These long-term discussions are probably starting to sound like a broken record regarding the extended. Towards the end of the short- term period, a longwave trough will be digging through the plains into central Texas. It's here where this low is anticipated to become cut off from upper level support, and become our weather producer into next weekend. Counterclockwise flow will allow for Gulf moisture to stream into the Four-States throughout the course of the long-term. This moisture will interact with this cut off low, continuously firing off afternoon shower and thunderstorms. Due to the nature of this slow low progression, rainfall rates will be moderate to heavy at times. This may result in localized flash flooding, and even more widespread flooding as the week goes on, depending on where some of the heavier bands of precipitation set up. Long-range guidance is still split on just where this closed low will ultimately establish itself. Some solutions favor a more western track, which would result in more precipitation for our area, where others put the low more east, which would mean less precipitation. Outside of the flooding threat, instability values are rather low, as are wind shear values. While an isolated severe storm can not be ruled, widespread severe weather is not anticipated. Due to the nature of the long-term forecast, look for below average high and low temperatures. This will be due to increase cloud cover, and precipitation during the afternoon. /44/ && .PREV DISCUSSION... /issued 1255 PM CDT Sun May 24 2020/ AVIATION... For the 24/18Z TAF period, a mix of MVFR/low VFR cigs observed to begin this period as low-level SE flow continues to supply abundant Gulf moisture across our area terminals. With additional heating this afternoon, expect convection to become very active aided by an upper level disturbance shifting east from central Texas along with an enhanced sea breeze from the coast. Therefore, cigs/vsbys will be impacted with intermittent MVFR conditions continuing with TEMPO thunder and periods of brief heavy rainfall. Then, look for a gradual decrease in convection with the loss of heating by early to mid evening before another strong upper level impulse advances eastward across Texas overnight and into our western terminals by early to mid morning on Monday. Therefore, have reintroduced SHRA and VCTS at our East Texas sites just prior to daybreak. Cigs will likely drop back into the MVFR range as well during this timeframe with S/SE winds prevailing between 5-10 kts with higher gusts invof convection. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 68 84 69 81 / 50 80 70 80 MLU 69 88 68 83 / 20 50 40 70 DEQ 65 82 65 79 / 70 80 90 90 TXK 67 82 67 78 / 70 80 80 90 ELD 66 87 67 82 / 40 60 60 80 TYR 67 80 66 77 / 70 60 80 80 GGG 67 82 66 79 / 50 70 80 80 LFK 68 83 68 81 / 50 70 70 80 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19/44
Hazardous weather outlook, May 24, 11:32 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1132 AM CDT Sun May 24 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-251645- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1132 AM CDT Sun May 24 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms will increase in coverage today during the late morning through the afternoon hours as low level moisture will increase ahead of an upper upper level disturbance that will move across East Texas. An isolated strong to severe thunderstorm will also be possible in the afternoon, as the marginal risk has been expanded into our area. Damaging winds will be the main threat with this activity. Additionally, heavy rain could lead to localized flooding in some areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday... The Four State Region will be transitioning into a fairly wet period through the upcoming work week with a nearly stalled upper level trough west of our region. This will result in periods of scattered to numerous showers and thunderstorms through much of the extended forecast. Flash Flood watches may become necessary for portions of the Four State Region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 44
In the hours before
Special weather statement, May 24, 2:34 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Shreveport LA 234 PM CDT Sun May 24 2020 TXZ137-138-150-151-153-242015- Gregg TX-Panola TX-Harrison TX-Rusk TX-Shelby TX- 234 PM CDT Sun May 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...PANOLA... EASTERN RUSK...NORTHWESTERN SHELBY AND SOUTHEASTERN GREGG COUNTIES UNTIL 315 PM CDT... At 233 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Tenaha, or 8 miles south of Carthage, moving north at 30 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Marshall, Carthage, Hallsville, Tatum, Tenaha, Beckville, Joaquin, Deberry, Elysian Fields, Easton, Scottsville, Gary City, Front, Darco, Fairplay, Jonesville, Midyett, Deadwood, Dotson and Woods. LAT...LON 3194 9404 3191 9455 3252 9467 3256 9410 TIME...MOT...LOC 1933Z 172DEG 25KT 3203 9433 44
Special weather statement, May 24, 2:51 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
251 PM CDT Sun May 24 2020
TXZ125-136>138-149>151-242030-
Upshur TX-Gregg TX-Cherokee TX-Smith TX-Panola TX-Harrison TX-
Rusk TX-
251 PM CDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SMITH...WEST CENTRAL HARRISON...
SOUTHWESTERN PANOLA...RUSK...SOUTHWESTERN UPSHUR...GREGG AND NORTHERN
CHEROKEE COUNTIES UNTIL 330 PM CDT...
At 250 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maydelle to near Ponta to near Henderson.
Movement was northwest at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Tyler, Longview, Jacksonville, Henderson, Kilgore, Whitehouse, White
Oak, Gladewater, Rusk, Overton, Bullard, Troup, New London, Arp,
Clarksville City, East Mountain, Pinehill, Mount Selman, Liberty City
and Maydelle.
LAT...LON 3230 9545 3236 9545 3238 9548 3256 9523
3256 9521 3254 9518 3257 9515 3264 9470
3197 9455 3190 9502 3170 9528 3190 9543
3193 9542 3196 9545 3205 9542 3206 9544
3209 9543 3215 9548 3218 9546 3223 9549
TIME...MOT...LOC 1950Z 153DEG 27KT 3179 9524 3195 9504 3208 9484
44The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:34 PM CDT | Special Weather Statement | SHV | Panola | 41 min |
| May 24, 2:51 PM CDT | Special Weather Statement | SHV | Cherokee, Gregg, Rusk, Smith | 39 min |
| May 24, 3:22 PM CDT | Special Weather Statement | SHV | Wood | 38 min |
| May 24, 3:29 PM CDT | Special Weather Statement | SHV | Harrison | 46 min |
| May 24, 3:43 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Gregg, Smith, Upshur, Wood | 47 min |
| May 24, 3:47 PM CDT | Special Weather Statement | SHV | Panola | 43 min |
| May 24, 4:04 PM CDT | Severe Thunderstorm Warning | SHV | Cass, Harrison, Marion | 41 min |
| May 24, 4:21 PM CDT | Severe Thunderstorm Warning | SHV | Bowie, Camp, Franklin, Morris, Red River, Titus and 1 more | 54 min |
| May 24, 5:15 PM CDT | Special Weather Statement | SHV | Red River | 60 min |
| May 24, 5:22 PM CDT | Areal Flood Advisory | SHV | Bowie, Red River | 3 hr |
| May 24, 5:32 PM CDT | Severe Thunderstorm Warning | SHV | Red River | 43 min |
| May 24, 3:55 PM CDT | Special Weather Statement | SHV | De Soto | 50 min |
| May 24, 4:10 PM CDT | Severe Thunderstorm Warning | SHV | Bossier, Caddo, De Soto, Red River | 50 min |
| May 24, 4:52 PM CDT | Special Weather Statement | SHV | Bossier, Caddo | 38 min |
| May 24, 6:05 PM CDT | Special Weather Statement | SHV | Howard, Little River, Sevier | 55 min |
| May 24, 6:46 PM CDT | Special Weather Statement | SHV | Hempstead | 59 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.